Blizzard, Emmet
- When
- January 25, 9:00 AM CST to January 26, 2:00 AM CST
- Where
- Emmet forecast zone
- Property damage
- $75,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
After a warm weekend, cold air pushed southeast across Iowa on the 24th into the 25th. A strong upper level low pressure system rotated south around the primary closed low centered over the Great Lakes during the day on the 25th.
Every event with a place to put it; 45 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
After a warm weekend, cold air pushed southeast across Iowa on the 24th into the 25th. A strong upper level low pressure system rotated south around the primary closed low centered over the Great Lakes during the day on the 25th. Light snow developed in advance of the upper low with most of the state receiving anywhere from 2 to 6 inches of light fluffy snow the night of the 24th into the day on the 25th. A prolonged period of strong winds of 25 to 35 mph with gusts 45 to 55 mph resulted in visibility ranging from zero to 1/4 mile with significant blowing and drifting of snow. County law enforcement and emergency managers reported that many roads drifted shut and plows had been pulled off many highways and county roads due to the futile and life-threatening effort to clear the roads. Numerous people were stranded in vehicles. Numerous vehicular accidents had occurred and large sections of state highways and the interstates were closed. Individual closings were too numerous to list here. Primary closings include Interstate 35 from Ames north to the Minnesota Line, U.S. 65 from U.S. Highway 20 north to the Minnesota Line, and Iowa Highway 3 from northwest of Waterloo to U.S. Highway 169 north of Fort Dodge. Some of the notable reports include a 20 vehicle accident on US Hwy 65 south of Mason City around 2 pm. Most schools in the area were closed, while others let out early. Drifts as high as 4 feet were reported in Emmet county with multiple semis and vehicles in ditches. Drifts were also 4 feet in Humboldt county. Many counties reported that emergency responders had been pulled off the road and only responded to the most critical accidents. By the early evening, nearly all secondary roads in the state had drifted shut, in addition to numerous primary highways. Travel was discouraged over nearly all of the western three quarters of the state. Most schools closed early on the 25th, with nearly all evening activities canceled. Some of the schools in the hardest hit areas remained closed on the 26th, and nearly all schools had a delayed start. Preliminary reports indicate that there were 5 fatalities during the blizzard, 4 due to auto accidents. The fifth fatality was due to exposure as the man tried to walk to get help after his car had gone into a ditch in Kossuth County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 25, 5:49 AM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 549 AM CST MON JAN 25 2010 ...UPDATED FOR 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... UPPER LOW CURRENTLY PASSING THROUGH CENTRAL IOWA AND STRENGTHENING AS IT MOVES TO THE EAST. HAVE SEEN INCREASED FORCING OVERNIGHT WITH DENDRITIC GROWTH BECOMING MORE FAVORABLE AS THE NIGHT PROGRESSES. ECHOES ON THE RADAR HAVE CONTINUED TO INCREASE IN COVERAGE AND INTENSITY AS WELL WITH THE OFFICE AT AN UNOFFICIAL 1.5 AS OF 3 AM. ANTICIPATE THE AREA OF PCPN TO ROTATE TO THE SOUTHEAST DURING THIS MORNING AS THE UPPER LOW MOVES INTO ILLINOIS WITH THE HEAVIER SNOW SHIFTING INTO ILLINOIS WITH TIME. HOWEVER...WL SEE A SECONDARY VORT PASS SOUTHEAST INTO THE STATE THIS AFTERNOON WITH AN ADDITIONAL SHOT OF LIGHT SNOW DURING THE AFTERNOON. THE CURRENT SNOW WILL LIKELY LEAVE 2 TO 4 INCHES OF SNOW FROM NEAR WEBSTER CITY TO THE DES MOINES METRO ON TOWARDS OTTUMWA THIS MORNING WITH AN ADDITIONAL INCH OR LESS WITH THE SNOWFALL THIS AFTERNOON INTO THE EVENING. MODELS ALL INDICATE THAT THE WIND FIELDS WILL ALSO INCREASE DURING THE DAY WITH A 3-5KFT MIXED LAYER. WINDS AT THE TOP OF THE LAYER WILL BE 40-45KTS WITH SFC WINDS OF AROUND 25 KTS. FAVORED AREAS ALONG AND WEST OF INTERSTATE 35 WILL SEE THE STRONGEST WINDS AND HAVE A WIND ADVISORY FOR THOSE LOCATIONS. THE WINDS WILL ALSO PRODUCE CONSIDERABLE BLOWING SNOW WHERE THE CURRENT NEW SNOW IS FALLING...THEREFORE HAVE ALSO ISSUED A WINTER WEATHER ADVISORY FOR THE NEW SNOW AND BLOWING SNOW POTENTIAL. SHOULD WINDS INCREASE ENOUGH TO VASTLY INHIBIT VSBYS...THEN A WARNING MAY BE WARRANTED. TEMPS HAVE REALLY NO WHERE TO GO BUT DOWN FROM HERE AS CAA PERSIST ALL DAY LONG. .LONG TERM /TONIGHT THROUGH SUNDAY/... ANOTHER UPPER LEVEL DISTURBANCES WILL CONTINUE TO ROTATE SOUTHEAST ACROSS THE REGION TONIGHT BEFORE THINGS QUIET DOWN TOMORROW. THE LAST OF THE 3 TROUGHS WILL NOT BE AS ACTIVE AS THE FIRST. HOWEVER ...THAT BEING SAID THE WINDS WILL REMAIN WELL MIXED AS UNSTABLE SOUNDINGS SHOW...AND PULSE GUST TO NEAR 45 MPH THROUGH 06Z THIS EVENING AND THEN TAPER OFF TOWARD MORNING. ANOTHER HALF INCH OR SO OF SNOW WILL FALL TONIGHT AS WELL AS THE TROUGH MOVES SOUTHEAST. FOR A GOOD SHARE OF THE WEEK AND THE WEEKEND...THE AREA WILL BE STUCK IN NORTHWEST FLOW. H850 TEMPS WILL REMAIN WELL BELOW ZERO. MODELS ARE NOT IN GREAT AGREEMENT AS FOR THERMAL CHARACTERISTICS LATER IN THE WEEK AND GFS SEEMS ONCE AGAIN TO HAVE THE COLDEST BIAS. GEM/EURO KEEP THE COLDER AIR OVER THE GREAT LAKES AND DONT BRING THE COLDEST AIRMASS BACK AS FAR WEST. A WEAK SYSTEM WILL BE TRACKING EAST OUT OF THE ROCKIES TUES NIGHT AND WED. THIS WILL ALSO IMPACT THE REGION WITH SOME CLOUDS AND POSSIBLE VERY LIGHT SNOW. THE GFS APPEARS TOO FAR NORTH WITH THIS...AND HAVE LEANED TOWARD THE GEM/EURO FOR THE SOUTHERN HALF OF THE STATE RECEIVING SOME LIGHT SNOW AND POSSIBLE DUSTING OF ACCUMULATION. THE REST OF THE WEEK IS ALL ABOUT THICKNESS...OR LACK OF IT. TEMPS TO GO NOWHERE FAST FOR MUCH OF THE WEEK. SOME CLOUDS AND PASSAGE OF REINFORCING SHOT OF COLD AIR BY WED NIGHT SHOULD DRAG TEMPS DOWN ANOTHER NOTCH TO SUBZERO READINGS AGAIN BY THURSDAY MORNING NORTH. FOLLOWING THAT WE WILL HAVE TWO ADDITIONAL NIGHTS OF BITTER COLD AIR AGAIN WITH LOWS NEAR ZERO SOUTH AND 10 BELOW ACROSS THE NORTH. WINDS WILL NOT ADD TO WOES THIS TIME...SO AT THIS TIME...ADVISORIES FOR WIND CHILL WILL NOT BE EXPECTED LATER IN THE WEEK. SOME RECOVERY IS EXPECTED BY THE WEEKEND AS THE LARGE H500 PARENT POLAR LOW SWINGS THROUGH NORTHEAST CANADA FOR YET ANOTHER SIGHTSEEING TOUR LEAVING US TO WARMER THICKNESSES. .AVIATION... 25/12Z...UPPER SYSTEM WILL PULL EAST OF IA THIS MORNING WITH HEAVIER SNOW ENDING FROM WEST TO EAST. HOWEVER...LIGHT SNOW AND FLURRIES WILL CONTINUE THROUGH THE DAY. ANTICIPATE WIDESPREAD MVFR TO IFR CIGS AND VSBYS AS STRONG NORTHWEST SFC WINDS DEVELOP WITH GUSTS OF 40-45KTS ALONG AND WEST OF KMCW-KDSM-KCSQ LINE. SOME IMPROVEMENT IS EXPECTED TONIGHT AS LOW BEGINS TO PULL AWAY FROM IOWA AND PCPN SLOWLY ENDS. CIGS WILL REMAIN MVFR HOWEVER VSBYS SHOULD IMPROVE TO VFR AFTER 06Z. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR ADAIR- APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL- CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN- GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER- KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO- POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WAPELLO-WARREN-WAYNE- WEBSTER-WINNEBAGO-WORTH-WRIGHT. WIND ADVISORY FROM 6 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO- CLARKE-CRAWFORD-DALLAS-DECATUR-EMMET-FRANKLIN-GREENE-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO- POCAHONTAS-POLK-RINGGOLD-SAC-STORY-TAYLOR-UNION-WARREN-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...COGIL LONG TERM...REV AVIATION...BSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 406 AM CST MON JAN 25 2010 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-083- 261015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-WARREN-CLARKE- 406 AM CST MON JAN 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AREAS OF SNOW AND GUSTY NORTHWEST WINDS WILL CONTINUE TODAY. SNOW ACCUMULATIONS WILL RANGE FROM ONE TO THREE INCHES ACROSS THE REGION TODAY. THE SNOW...WITH SUSTAINED NORTHWEST WINDS INCREASING TO SPEEDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH WILL COMBINE TO PRODUCE AREAS OF BLOWING SNOW...LOW VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS THROUGHOUT MUCH OF TODAY. A WINTER WEATHER ADVISORY AND WIND ADVISORY ARE IN EFFECT FOR THE OUTLOOK AREA TODAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AMOUNTS AND ADVERSE WINTER WEATHER CONDITIONS ARE APPRECIATED AND ENCOURAGED. IAZ081-082-092>094-261015- ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR- 406 AM CST MON JAN 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AREAS OF LIGHT SNOW AND GUSTY NORTHWEST WINDS WILL CONTINUE TODAY. ALTHOUGH SNOW ACCUMULATIONS WILL BE LIGHT...AROUND AN INCH... SUSTAINED NORTHWEST WINDS INCREASING TO SUSTAINED SPEEDS OF 15 TO 30 MPH AND GUSTS TO 35 MPH MAY COMBINE TO PRODUCE AREAS OF BLOWING SNOW...LOW VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. A WIND ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA TODAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF STRONG WINDS AND ADVERSE WINTER WEATHER CONDITIONS ARE APPRECIATED AND ENCOURAGED. IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-261015- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 406 AM CST MON JAN 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT AREAS OF SNOW AND GUSTY NORTHWEST WINDS WILL CONTINUE TODAY. SNOW ACCUMULATIONS WILL RANGE FROM ONE TO THREE INCHES ACROSS THE REGION TODAY. THE SNOW...WITH SUSTAINED NORTHWEST WINDS INCREASING TO SPEEDS OF 25 TO 35 MPH AND GUSTS TO 45 MPH BY THIS EVENING WILL COMBINE TO PRODUCE AREAS OF BLOWING SNOW...LOW VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS LATER THIS MORNING AND THROUGH THE EARLY EVENING HOURS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA TODAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AMOUNTS AND ADVERSE WINTER WEATHER CONDITIONS ARE APPRECIATED AND ENCOURAGED. REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 AM CST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 AM SNOW WEBSTER CITY 42.46N 93.82W
01/25/2010 E1.0 INCH HAMILTON IA BROADCAST MEDIA
0522 AM SNOW OSKALOOSA 41.29N 92.64W
01/25/2010 E1.0 INCH MAHASKA IA BROADCAST MEDIA
0600 AM SNOW DES MOINES INT AIRPORT 41.53N 93.66W
01/25/2010 M4.1 INCH POLK IA OFFICIAL NWS OBS
STORM TOTAL
0600 AM SNOW 4 SW POLK CITY 41.73N 93.77W
01/25/2010 M3.6 INCH POLK IA OFFICIAL NWS OBS
STORM TOTAL AT NWS OFFICE.
0603 AM SNOW HOLLAND 42.40N 92.80W
01/25/2010 E1.0 INCH GRUNDY IA BROADCAST MEDIA
0607 AM SNOW GLADBROOK 42.19N 92.71W
01/25/2010 E1.0 INCH TAMA IA BROADCAST MEDIA
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
625 AM CST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM SNOW ESE GRAY 41.84N 94.98W
01/25/2010 E1.0 INCH AUDUBON IA TRAINED SPOTTER
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 AM CST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM SNOW ATLANTIC 41.40N 95.01W
01/25/2010 E1.5 INCH CASS IA BROADCAST MEDIA
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM SNOW BUSSEY 41.21N 92.88W
01/25/2010 M2.0 INCH MARION IA CO-OP OBSERVER
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 AM CST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM SNOW RATHBUN LAKE 40.85N 92.96W
01/25/2010 M1.0 INCH APPANOOSE IA CO-OP OBSERVER
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 AM CST MON JAN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM SNOW 7 E NEW VIRGINIA 41.19N 93.60W
01/25/2010 E3.0 INCH WARREN IA TRAINED SPOTTER
&&
BFThe national radar mosaic for the moment the first event began.
45 blizzard. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Blizzard, Kossuth | 2010-01-25 | 86 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203218, 203219, 203220, 203221, 203222, 203223, 203224, 203225, 203226, 203227, 203228, 203230, 203231, 203232, 203233, 203234, 203235, 203236, 203237, 203238, 203239, 203240, 203241, 203242, 203243, 203244, 203245, 203246, 203247, 203248, 203249, 203250, 203251, 203252, 203253, 203254, 203255, 203256, 203257, 203258, and more.